Alert archive / Florida / Coastal Flood Statements in 2009
Coastal Flood Statement 1, NWS Melbourne, FL
NWS Melbourne, FL issued this coastal flood statement at Mar 19, 2009, 4:57 AM EDT for Volusia County, Florida. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2009, 4:57 AM EDT (08:57 UTC)
- Expired
- Mar 19, 2009, 7:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 9.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS42 KMLB 190857 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 457 AM EDT THU MAR 19 2009 FLZ047-054-059-064-141-147-192300- /O.NEW.KMLB.CF.S.0001.090319T0900Z-090319T2300Z/ SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA- NORTHERN BREVARD- 457 AM EDT THU MAR 19 2009 ...HIGH RISK OF RIP CURRENTS AT EAST CENTRAL FLORIDA BEACHES TODAY... LONG PERIOD NORTHEAST SWELLS WILL IMPACT THE EAST CENTRAL FLORIDA BEACHES TODAY CONTRIBUTING TO A HIGH RISK OF RIP CURRENTS. DANGEROUS RIP CURRENTS ARE EXPECTED AND CAN BE LIFE THREATENING TO INEXPERIENCED SWIMMERS ENTERING THE SURF. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING OUTWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEP WATER. TO AVOID BEING CAUGHT IN A RIP CURRENT...SWIM ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT. IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COAST UNTIL OUT OF THE PULL OF THE CURRENT AND THEN RETURN TO SHORE. DO NOT TRY TO SWIM BACK TO SHORE AGAINST THE CURRENT SINCE THIS IS USUALLY WHAT CAUSES MOST RIP CURRENT DROWNINGS. THE BEACH OUTLOOK FOR THE UPCOMING WEEKEND IS FOR HIGH SURF TO DEVELOP SATURDAY AND SUNDAY POSING A HAZARD TO CHILDREN AND INEXPERIENCED SWIMMERS. THE ROUGH SURF EXPECTED THIS WEEKEND CAN ALSO KNOCK YOU DOWN...AND MAKE YOU SUSCEPTIBLE TO BEING CAUGHT IN A RIP CURRENT. $$ VOLKMER
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this coastal flood statement went out at Mar 19, 4:50 AM EDT, 7 minutes earlier.
Area forecast discussion, Mar 19, 4:50 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 450 AM EDT THU MAR 19 2009 .DISCUSSION... ...HIGH RISK FOR RIP CURRENTS TODAY... TODAY... A BROAD MID LVL S/W ACROSS THE ERN GULF AND LOW LVL CONVERGENCE IN THE EASTERLY FLOW WILL ALLOW ATLC SHOWERS TO MOVE ONSHORE MAINLY ACROSS MARTIN AND ST LUCIE COUNTIES TODAY. EARLY THIS MORNING...A CONVERGENT SHOWER LINE THAT EXTENDS EASTWARD OFF THE CAPE IS PROGD BY THE 12KM NAM MODEL TO MOVE INLAND THIS AFTN SO HAVE EXPANDED SLGT SHOWER CHCS TODAY TO THE METRO ORLANDO AREA. WILL HAVE 20 POPS CENTRAL ZONES TO SCATTERED RANGE ACROSS THE SRN THREE COUNTIES. CLOUDINESS WILL ALSO BE MORE WIDESPREAD ACROSS FAR SRN SECTIONS CLOSE TO THE OLD FRONTAL BOUNDARY AND AHEAD OF AN ADVANCING S/W TROUGH. MODEL PROGS AND BUFKIT SOUNDINGS POINT TO SLIGHTLY HIGHER CAPE FROM 200-400 J/JG AND NEGATIVE LIS IN THE AFTN BUT WITH DRY AIR ABOVE H7 AND PWATS AROUND AN INCH CENTRAL SECTIONS WILL BE HARD TO GET DEEP CONVECTION GOING SO PLAN ON KEEPING THUNDER PROBS ONLY AROUND 10 PCT AND WILL NOT MENTION IN GRIDS/ZFP. BUOY 4114 6 NM NE OF FT PIERCE INLET PICKING UP ON A LONG PERIOD ENE SWELL. EXPECT A HIGH RISK FOR RIP CURRENTS AT THE BEACHES. HIGHS WILL RANGE FROM THE MID 70S COAST TO UPR 70S TO AROUND 80 INTERIOR SECTIONS. TONIGHT... LOW LVL FLOW WILL BACK TO THE NE AFTER MIDNIGHT AS HIGH PRESSURE BEGINS TO BUILD DOWN TOWARD THE SE STATES. MID-UPR LVL TROUGH AXIS WILL ALSO PULL SE OF THE AREA PULLING DEEPER MOISTURE EASTWARD ACROSS THE BAHAMAS. WILL KEEP A SLGT SHOWER CHC FOR CSTL MARTIN/ST LUCIE OTHERWISE EXPECT DRY CONDS OVERNIGHT WITH LOWS IN THE UPR 50S TO LWR 60S S CSTL. FRI-SAT... POLAR AIRMASS OVER THE NRN PLAINS IS EMBEDDED WITHIN A DLM NWRLY FLOW THAT WILL PUSH IT INTO THE MID ATLC/NEW ENGLAND COASTAL REGION BY SAT AFTN. AS THE RIDGE DROPS SE...IT WILL PUSH A COLD FRONT THRU THE FL PENINSULA OVER THE WEEKEND. NERLY FLOW THRU THE H100-H70 LYR WILL STRENGTHEN OVER THE PENINSULA AS THE RIDGE APPROACHES THE ERN SEABOARD...KEEPING MAX TEMPS NEAR CLIMO ON FRI. STEADY NE FLOW THRU THE H70 LVL OFTEN ALLOWS ISOLD SHRAS TO PUSH ONSHORE GIVEN ENOUGH LOW/MID LVL MOISTURE. WHILE CURRENT H100-H70 MEAN RH LVLS OVER THE SW ATLC ARE MARGINAL (BTWN 50-70%)...THE APPROACHING FRONTAL TROF WILL PROVIDE AN ADDITIONAL RH BOOST THAT WILL ALLOW SHRAS TO DVLP OVER THE ATLC AND PUSH ONSHORE. NOTE...HIGH MOISTURE OVER THE SRN PENINSULA DUE TO THE PRESENCE PRESENCE OF AN OLD FRONTAL BOUNDARY. SOME RESIDUAL MOISTURE WILL ALLOW OCNL SHRAS TO AFFECT THE LAKE OKEECHOBEE REGION...BUT THE BULK OF THIS MOISTURE IS NOT EXPECTED TO MIGRATE BACK TO THE NORTH PRIOR TO THE ONSET OF THE NE WIND SURGE. MODEL SOUNDINGS SUGGEST THE STRENGTH OF THE NE FLOW WILL BE STRONG ENOUGH BY FRI NIGHT TO CARRY ANY COASTAL SHRAS WELL INLAND. BREEZY/WINDY CONDITIONS ANTICIPATED ON SAT AS THE FRONT PUSHES INTO THE SRN PENINSULA. HIGH CLOUD COVER/COLD AIR ADVECTION SHOULD KEEP MAX TEMPS IN THE U60S/L70S (5-10F BLO CLIMO) AND MIN TEMPS SAT NIGHT IN THE L/M50S (NEAR CLIMO). SUN-WED... THE HIGH PRESSURE RIDGE WILL REMAIN THE PRIMARY WX FEATURE FOR FL INTO THE MIDDLE OF NEXT WEEK AS IT DRIFTS INTO THE SW ATLC. STEADY NERLY FLOW WILL GRADUALLY VEER TO THE E...KEEPING MAX MIN TEMPS WITHIN 5F OF CLIMO. ISOLD SHRAS PSBL THRU THE WEEK GIVEN THE DEPTH AND PERSISTENCE OF THE ONSHORE FLOW..BUT ANY IMPACT WOULD BE LIMITED. WILL KEEP THE FCST DRY FOR NOW. && .AVIATION...FEW SHRA MAY AFFECT KVRB/KMLB TERMINALS THIS MORNING AND KMCO LATER TODAY. HIGHEST CHC AT KVRB AND HAVE INCLUDED VCSH IN KMLB/KMCO TERMINALS. ANY CIGS TODAY EXPECTED TO BE VFR...EXCEPT IN AN ISOLD SHRA. && .MARINE...EASTERLY FLOW AT 10-15 KNOTS WILL BECOME NE LATER TONIGHT AND DECREASE. LONG PERIOD NE SWELLS WILL AFFECT THE ATLC WATERS THROUGH TONIGHT. WILL MENTION SCEC FOR THE OFFSHORE WATERS...WITH SEAS (MAINLY SWELL) AROUND 6 FT TODAY. EXPECT SWELLS TO CONTINUE 4-5 FT NEAR SHORE AND 3-4 FT JUST OFF THE BEACHES. NERLY WIND SURGE WILL WORK ITS WAY DOWN THE ERN SEABOARD BEHIND A COLD FRONT ON FRI AND WILL BEGIN TO IMPACT THE FL ATLC WATERS FRI AFTN/EVNG. HAZARDOUS BOATING CONDITIONS ANTICIPATED AS A FRESH TO STRONG NERLY BREEZE WITH GUSTS TO GALE FORCE DVLP BY SAT AFTN AND CONT INTO SAT NIGHT. SEAS BUILDING TO SCA LVLS AREAWIDE NLT MIDDAY SAT WITH MAX SEAS AOA 12FT OVER THE OFFSHORE LEG...AOA 6FT NEARSHORE...CONTG INTO EARLY NEXT WEEK. && .FIRE WEATHER...ONSHORE FLOW WILL KEEP MIN RH VALUES WELL ABOVE CRITICAL LEVELS THRU SAT. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 58 73 57 / 10 10 20 20 MCO 79 60 78 58 / 10 10 20 20 MLB 76 61 77 62 / 20 10 20 20 VRB 77 61 78 62 / 20 10 20 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...VOLKMER LONG TERM....BRAGAW
Hazardous weather outlook, Mar 19, 4:38 AM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 438 AM EDT THU MAR 19 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-192200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 438 AM EDT THU MAR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...RIP CURRENT IMPACT... MODERATE LONG PERIOD NORTHEAST SWELLS WILL IMPACT THE EAST CENTRAL FLORIDA BEACHES TODAY CONTRIBUTING TO A HIGH RISK OF RIP CURRENTS. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING OUTWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEP WATER. TO AVOID BEING CAUGHT IN A RIP CURRENT...SWIM ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT. IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COAST UNTIL OUT OF THE PULL OF THE CURRENT AND THEN RETURN TO SHORE. DO NOT TRY TO SWIM BACK TO SHORE AGAINST THE CURRENT SINCE THIS IS USUALLY WHAT CAUSES MOST RIP CURRENT DROWNINGS. ...WIND AND SEA IMPACT... MODERATE NORTHEAST SWELLS AROUND 6 FEET OFFSHORE ARE EXPECTED INTO TONIGHT. SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION ACROSS THE OFFSHORE ATLANTIC WATERS AND ALSO NEAR INLETS WHERE THE INCOMING SWELLS CAN MAKE NAVIGATION DIFFICULT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A LARGE AREA OF HIGH PRESSURE BUILDING TOWARD THE MID ATLANTIC THIS WEEKEND WILL BRING STRONG AND GUSTY NORTHEAST WINDS FRIDAY AFTERNOON THROUGH THE WEEKEND. THE LONG FETCH OF NORTHEAST WINDS WILL ALLOW SEAS TO BUILD TO OVER 10 FEET ACROSS THE OFFSHORE ATLANTIC WATERS SATURDAY INTO SUNDAY MAKING BOATING CONDITIONS HAZARDOUS FOR SMALL CRAFT. HEAVY SURF IS ALSO EXPECTED AT THE BEACHES OVER THE WEEKEND WHICH CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO BEING CAUGHT IN A RIP CURRENT. THE RISK FOR RIP CURRENTS IS EXPECTED TO REMAIN MODERATE TO HIGH INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. VOLKMER
Nearby
Coastal Flood Statements in Florida, 2009Every coastal flood statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.